Kratom (Mitragyna Speciosa) Liver Injury: A Comprehensive Review

@article{Schimmel2020KratomS,
  title={Kratom (Mitragyna Speciosa) Liver Injury: A Comprehensive Review},
  author={Jonathan Schimmel and Richard C Dart},
  journal={Drugs},
  year={2020},
  volume={80},
  pages={263 - 283}
}
Kratom (Mitragyna speciosa) leaves contain the mu opioid partial agonists mitragynine and 7-hydroxymitragynine. The US Drug Enforcement Agency considers it a ‘drug of concern’, and the US FDA is reviewing kratom, but there is a paucity of information regarding health effects. Liver injury is often cited as a potential health consequence, however the same few case reports are repeatedly referenced, without a broader context. Furthermore, reports have largely lacked standardized causality… 
Prevalence and description of kratom (Mitragyna speciosa) use in the United States: A cross-sectional study.
TLDR
Estimated United States past-year prevalence of kratom use is 0.8%, and kratom users tend to have more serious substance abuse profiles than non-users or users of cannabis, alcohol, or cigarettes, the first description of k Mitragyna speciosa use at the national level.
Drug-Induced Liver Injury Caused by Kratom Use as an Alternative Pain Treatment Amid an Ongoing Opioid Epidemic
TLDR
This article presents the clinical course of a 47-year-old male who developed fatigue, pruritus, and abnormal liver tests (with a mixed hepatocellular/cholestatic pattern) approximately 21 days after beginning kratom and believes this is a highly likely or definite example of kratom-induced DILI.
Kratom-Induced Liver Injury: A Case Series and Clinical Implications
TLDR
This work presents two cases of DILI associated with Kratom use and investigates the toxicities and adverse effects of the herbal supplement.
Kratom exposures reported to United States poison control centers: 2011–2017
TLDR
Kratom is associated with a variety of serious medical outcomes, especially when used with other substances, and individuals who choose to use kratom should be educated about its potential risks, including the dangers of using it in combination with other substance.
Can Kratom (Mitragyna speciosa) Alleviate COVID-19 Pain? A Case Study
TLDR
In this case report the use of kratom (Mitragyna speciosa) by a patient with confirmed COVID-19 infection was a fast and sustained relieve of the above mentioned symptoms.
The Causes of Death and Pathological Findings of Kratom Users
TLDR
The use of mitragynine may be a direct or indirect cause of death, whereas the lethal concentration has yet to be clearly determined.
Buprenorphine for the management of kratom dependency during covid-19: A case report
TLDR
A case report where buprenorphine was successfully used for the management of kratom dependency during the Covid-19 pandemic in a specialist community substance misuse treatment service.
Herbal and dietary supplement induced liver injury: Highlights from the recent literature
TLDR
The highlights of the literature over the past year indicate interest in HILI that will continue as the supplement industry in the United States grows, and elucidated the current legal conversation surrounding use of herbals by presenting updates from the Federal Drug Administration.
...
1
2
...

References

SHOWING 1-10 OF 99 REFERENCES
Histologic Characterization of Kratom Use-Associated Liver Injury
TLDR
This is the first case report detailing the histology of kratom use-associated liver injury and the patient improved clinically and biochemically and was discharged 8 days after the initial presentation.
Kratom Abuse in Ramathibodi Poison Center, Thailand: A Five-Year Experience
TLDR
A retrospective review of Kratom exposure cases from the RPC toxic surveillance system found most cases in both groups had good prognostic outcome, and there was a baby with withdrawal symptoms who was delivered from a chronic Kratom-abusing mother, suggesting possible exposure via the transplacental route.
N-Acetylcysteine for Acute Hepatitis Induced by Kratom Herbal Tea.
TLDR
A 31-year-old healthy man reported to the emergency department with a 4-day history of tea-colored urine, malaise, fatigue, and intermittent subjective fever after administering kratom tea for 2 weeks to aid in opiate withdrawal, and NAC therapy resolved the patient’s symptoms and he was discharged on the fourth day of admission.
Drug-Induced Liver Injury Caused by Kratom Use as an Alternative Pain Treatment Amid an Ongoing Opioid Epidemic
TLDR
This article presents the clinical course of a 47-year-old male who developed fatigue, pruritus, and abnormal liver tests (with a mixed hepatocellular/cholestatic pattern) approximately 21 days after beginning kratom and believes this is a highly likely or definite example of kratom-induced DILI.
Intrahepatic Cholestasis Following Abuse of Powdered Kratom (Mitragyna speciosa)
TLDR
A case of a young man who presented with jaundice and pruritus after intake of kratom for 2 weeks in the absence of any other causative agent is described, the first published case of intrahepatic cholestasis after kratom abuse.
Kratom-Induced Cholestatic Liver Injury and Its Conservative Management
TLDR
DILI is a common cause of hepatotoxicity associated with prescription-based and over-the-counter exposure to medications and herbal supplements and use of unapproved and inadequately tested herbal supplements can cause DILI.
Cholestatic hepatitis from prolonged kratom use: A case report
TLDR
This case report describes intrahepatic cholestasis arising after intake of maeng da kratom, the Malay term used for extract derived from Mitragyna speciosa, which has been increasingly used in Western countries and the United States to counteract fatigue and anxiety and relieve opioid withdrawal symptoms.
RUCAM in Drug and Herb Induced Liver Injury: The Update
TLDR
The update of the well accepted original RUCAM scale is presented and its use for clinical, regulatory, publication, and expert purposes to validly establish causality in cases of suspected DILI and HILI is recommended, facilitating a straightforward application and an internationally harmonized approach of causality assessment as a common basic tool.
Kratom-Induced Cholestatic Liver Injury Mimicking Anti-Mitochondrial Antibody-Negative Primary Biliary Cholangitis: A Case Report and Review of Literature
TLDR
The case of a 40-year-old female presented with symptoms of mixed cholestatic and hepatocellular liver injury without clear etiology highlights the importance of thorough history taking, interdisciplinary approach and communication for optimal patient care.
...
1
2
3
4
5
...